CaltechAUTHORS
  A Caltech Library Service

Symplectic-energy-momentum preserving variational integrators

Kane, C. and Marsden, J. E. and Ortiz, M. (1999) Symplectic-energy-momentum preserving variational integrators. Journal of Mathematical Physics, 40 (7). pp. 3353-3371. ISSN 0022-2488. http://resolver.caltech.edu/CaltechAUTHORS:KANjmp99

[img]
Preview
PDF
See Usage Policy.

341Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:KANjmp99

Abstract

The purpose of this paper is to develop variational integrators for conservative mechanical systems that are symplectic and energy and momentum conserving. To do this, a space–time view of variational integrators is employed and time step adaptation is used to impose the constraint of conservation of energy. Criteria for the solvability of the time steps and some numerical examples are given.


Item Type:Article
Additional Information:©1999 American Institute of Physics. Received 20 January 1999; accepted 3 February 1999. We thank Debra Lewis, Robert McLachlan, George Patrick, Steve Shkoller, and Matt West for useful remarks.
Subject Keywords:classical mechanics; variational techniques; integration; numerical analysis
Record Number:CaltechAUTHORS:KANjmp99
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:KANjmp99
Alternative URL:http://dx.doi.org/10.1063/1.532892
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:3727
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:30 Jun 2006
Last Modified:26 Dec 2012 08:55

Repository Staff Only: item control page